Niacin Side Effects – The Truth on Using Niacin for Cholesterol

So you're wondering about niacin side effects and if there's 'more to the story' you haven't been told, right?

As you probably already know, a lot of doctors are starting to suggest (dare I say "prescribe") niacin to their patients to help lower cholesterol.

I'll share some interesting findings on the niacin cholesterol relationship in just a minute, but first … let's get right to the heart of this…

Is niacin a good alternative vs. using the cholesterol lowering statin drugs?

Look, I think you know how I feel about statin drugs … almost ANYTHING outside of cyanide is good compared to a statin drug.

I HATE these drugs with a passion and it's a mission in life to help a million people steer clear of statin drugs and their side effects.

We don't need to go deep into that conversation today, but yeah … if your only choice was between niacin and a statin … take niacin. (By default.)

But what you probably haven't been told about niacin is this…

You need a VERY high niacin dosage before it's shown to have any effect on lowering cholesterol.

In fact, you need as much as 1-3 full grams of niacin a day before it would make a dent in your cholesterol numbers.

FYI: A common amount per niacin capsule is 100mg, or 1/10th to 1/30th of the recommended amount. So you would need to take between 10 to 30 capsules a day to get to the recommended dose that will make an impact.

Now granted, niacin is cheap enough that taking 3 grams a day could still be very affordable. Although 10-30 capsules isn't exactly convenient.

But Here's The Real Problem with High Dosage Niacin…

Once you get up into that 1-3 grams a day range that's needed to provide cholesterol reduction benefits, you'll run into some of the very same side effects you would if you were taking a statin drug.

Most people are well aware of the niacin flush that's very common and accepted as a harmless side effect. But did you know that high dose niacin has been directly linked to liver toxicity as well?

The Mayo Clinic and The Linus Pauling Institute at Oregon State University are just two highly acclaimed research facilities that are warning of the potential dangers of high dosage niacin usage.

Common Niacin Side Effects Include…

  • Liver toxicity
  • Worsened glycemic control in diabetics
  • Aggravated ulcers
  • Irregular heart beat
  • Headaches
  • Increased risk of gout
  • Liver inflammation
  • Increased liver enzyme production

Here's what the Linus Pauling Institute at Oregon State has to say:

An excerpt from Oregon State's findings:

"Although it is a nutrient, at the pharmacologic dose required for cholesterol-lowering effects, the use of nicotinic acid (niacin) should be approached as if it were a drug. Individuals should only undertake cholesterol-lowering therapy with nicotinic acid under the supervision of a qualified health care provider in order to minimize potentially adverse effects and maximize therapeutic benefits."

Let me talk for a minute about the last item on the side effect list above: the over-production of liver enzymes…

Do you have any idea how serious that is?…

Your liver can only produce a finite number of enzymes. Once the liver starts cranking out too many enzymes – well, you're basically shortening the life of your liver.

And when you shorten the life of your liver … that's not exactly great news for your life span, now is it?

On one hand, I'm encouraged that some doctors are recommending a nutrient instead of a drug. But I'm still scratching my head at niacin being that choice. Especially when you can lower cholesterol naturally and safely with other supplements.

The research on niacin has been very clear. It takes quite a bit … 1-3 grams a day … before it's effective at lowering cholesterol. And at that dosage requirement, any niacin benefits come with risky and dangerous side effects. Some of which are eerily similar to statin drugs.

Conclusion

There are some legitimate niacin uses when taken in small doses. However, due to the long list (and serious nature) of niacin side effects, I do not recommend the use of niacin for cholesterol reduction.

By the way…

In case you're wondering, niaspan side effects are not only similar, but usually more severe because of the way it's delivered into your system.


This info on niacin is just the tip of the iceberg. If you want natural cholesterol tips that really work, you might want to get our daily email tips. (it's free)

{ 11 comments… read them below or add one }

Daryl July 8, 2010 at 11:19 am

What are the possible side effects if you are taking Niacin (low dose) and a cholestero reducing drug?

Colin July 8, 2010 at 3:41 pm

Daryl, that’s a great question. Many people are shocked to find out that many of the side effects of the cholesterol drugs are what they experience with niacin. (ie, the infamous niacin flush is NOT the only niacin side effect.)

As mentioned in the article, additional side effects of high dosage niacin include:

* Liver toxicity
* Worsened glycemic control in diabetics
* Aggravated ulcers
* Irregular heart beat
* Headaches
* Increased risk of gout
* Liver inflammation
* Increased liver enzyme production

In a word … Yikes!

jim July 8, 2010 at 4:44 pm

I have been taking choleslo for a long time also 500mg niacin will this hurt me?
I just read the article you emailed about niacin

THANKS

Colin July 8, 2010 at 8:09 pm

Jim, there’s absolutely no need to take any other supplement in addition to CholesLo to lower cholesterol. It’s that good.

For other readers, you can learn more here.

If you want to take a low dose of niacin for general health reasons, that’s fine.

But if you’re only taking it for cholesterol, there’s no need to take it with CholesLo. It’s really kind of a waste.

If you’ve got say half a bottle of your niacin left, you might want to take one capsule every 5-7 days until it runs out. That way you it won’t be a total waste and you won’t run into any side effects or worry about taking too much.

Stuart Steinberg May 15, 2011 at 9:46 pm

Since starting on slo-niacin I have developed hoarseness, continuing post nasal drip, and an emerging polyp on my vocal cords. Also the fatique and muscle weakness similar to when I was prescribed statins. Do you think the post nasal drip etc. could be caused my the niacin?

Ralph June 26, 2011 at 4:44 am

What are the side effects of LOW DOSAGES of niacin ?

Colin June 29, 2011 at 1:22 pm

Ralph, niacin is safe in low dosages. But … it doesn’t do anything to lower cholesterol in low doses either. Hence, the sort of Catch 22 with trying to use niacin for high cholesterol.

jon July 19, 2011 at 9:24 pm

i have a quick retoricle question. niacin deficiency is associated with the development of phsychosis (schizofrenia), and similar problems. But what i wonder, is that by ingesting this you raise your levels and it has problems in high doses, but should you raise it high enough, could the drop in levels produce the same effects of phsychosis? red bull for instance has 100% niacin levels, drink a few of those and it’s whatever, but when that crash comes, it makes a deficiency to what your body is taking, and should the crash occur time and time again, do you think that effects should they occur, be there to stay? food for thought really. my thoughts yes, but with no scientific proof, it’s hard to say for sure.

Colin July 23, 2011 at 7:45 pm

Jon, I apologize but I’m not exactly sure what your hypothesis is here. But let me say this in response:

If I can sum up good health in one word … that one word is BALANCE.

Your body craves to be in balance.

It’s constantly doing everything it can to be in perfect (or close to perfect) balance.

Speaking of this … it’s the belief of myself and many others who are a whole lot smarter than me … that there is no such thing as a high cholesterol problem. Only an out-of-balance cholesterol problem.

But having said that … yeah, generally speaking … people with really high cholesterol also do have cholesterol that’s out-of-balance.

So they TEND to go hand-in-hand. But not always.

That’s why there are thousands (probably closer to millions) taking cholesterol drugs that do NOT NEED TO.

What does this have to do with Energy drinks?

Well, how hard do you think your body has to work to try and balance itself against something that JAZZES you up on minute … and sends you crashing back down a little while later?

Talk about being out-of-balance. Ouch.

Will it manifest itself in psychosis?

Nah, probably not.

Will it have SOME sort of effect on the body in the long term that MAY very well lead to something pretty serious you don’t want to deal with?

I’ll leave that for you to think about.

bob November 9, 2011 at 12:52 am

wrong!!!!!!! the liver issues are with the sustained release niacin….never has there been any liver problems with immediate relase niacin…..do more research dude….seriously

Colin November 9, 2011 at 1:43 am

Okay, maybe I need to clarify a bit.

Is immediate release less toxic than sustained release? Yes.

But make no mistake, it’s still toxic to the liver.

Granted, it’s not necessarily toxic in SMALL amounts.

But that’s the thing. Even niacin supporters know that it takes 3-6 grams a day to have a CHANCE at putting a dent in your cholesterol numbers.

And when you get up to these large daily doses, then it’s most definitely toxic to the liver. Regardless of what form it’s in.

Hope that helps clear things up.

– Colin

Leave a Comment